Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


anabolic VS serostim
Aug 30, 2002

Hi there, my question has to do with anabolic steroids (testosterone/nandrolone) versus human growth hormone(serostim). I will start by saying that I am 29yrs, have been hiv+ for 4 yrs and have been on meds for 3yrs.( d4t,3tc,viramune for 2) (combivir/viramune for 1yr). My highest viral load before treatment was 11,500, my cd4 was 220. Current cd4 440 vl undetectable.Anyway, the main reason why I stopped the d4t was due to lipoatrophy that I noticed in my face, arms,butt, and legs. The switch has not seemed to do much to help the lipo( I kinda figured it wouldn't).So instead of hoping that another med would fix it, I started to research steroids.I know steroids will not reverse the problem, but I feel they might be able to help with the muscle wasting and help me feel a little bit better about my body. My DR. says he is not a big advocate of them, but instead prefers the growth hormone.I challenged this with him, stating that my main concern was that serostim will cause MORE fat loss(something I really couldn't handle again), whereas anabolic steriods will not cause this.Besides,there is whole host of other negative things I have heard about serostim. which would you choose as the best treatment? thx.

Response from Dr. Henry

Growth hormone has not been shown to increase fat like you said. Anabolic steroids also have not been shown to increase fat from areas where it was lost. Lipoatrophy is a troubling problem at this point due to our limited knowledge about all the factors that contribute (age and time with HIV play a role as well as perhaps the meds). Studies with oral diabetes drugs are inconclusive to date so there is no treatment that can be endorsed as likely effective in reversing the problem though it is getting alot of attention these days. For lipoatrophy I cannot endorse either of the treatments you are considering. KH



Previous
rash from Sustiva all of a sudden...
Next
Sunshine

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement